Utility Of Allergy Skin Testing In Anesthetic Management: A Case Report

Proposal Number:

MCC-7149 

Proposal Type:

Medically Challenging Case Report Poster 

Author:

Diana Chen  
1988

Co-Author:

Khin Marlar  
Mount Sinai

Abstract:

Introduction: Skin testing (skin prick and intradermal) is not commonly performed for anesthetic medications although it may help characterize the likelihood of IgE-mediated reactions such as anaphylaxis. The interpretation of skin test results can also generate confusion; this case report elucidates some of the utility of skin testing.
Case report: A 40-year-old healthy female patient with a vocal cord polyp presents for vocal cord polypectomy. She had no anesthetic issues with a vocal cord polypectomy four years prior under general anesthesia with propofol and remifentanil infusions. She reports having had drug-induced rashes after multiple cosmetic and egg retrieval procedures over the last few years and has been diagnosed with fixed drug eruption to anesthetic medications by her allergist. To assess her risk of having IgE-mediated reactions such as anaphylaxis, skin testing is performed for which she tests positive for fentanyl, midazolam, ondansetron, and propofol. For her vocal cord polypectomy, the anesthesiologist avoids the potentially harmful medications. The patient undergoes inhaled induction, intravenous placement, remifentanil and dexamethasone boluses, followed by intubation and maintenance on remifentanil. The procedure is uneventful and she reports no adverse effects postoperatively.
Discussion: Skin testing has high sensitivity to rule out IgE-mediated reactions. Positive results are not as meaningful and only indicate "sensitization": the immune system has created IgE specific to that medication based on prior exposure. A patient is "allergic" if characteristic symptoms appear from being challenge tested (receiving an oral or intravenous dose). Based on the patient's multiple anesthetics without systemic life-threatening effects, her allergist deemed her risk of peri-operative anaphylaxis as no greater than the general population. An alternative anesthetic was not necessary to avoid anaphylaxis, but it did help avoid fixed drug eruption lesions.

Professional Category:

Resident/Trainee

Keywords:

Educational
Other - Allergy

Enter up to two references.

  Reference
1. Hepner DL, Castells MC. Anaphylaxis during the perioperative period. Anesth Analg 2003; 97:1381.
2. Chacko T, Ledford D. Peri-anesthetic anaphylaxis. Immunol Allergy Clin North Am 2007; 27:213.